MassMediaNG

Information Hub of the Nigerian Mass Media

Eye Service! How Quinine Treatment For Malaria Could Lead To Total Blindness

You must be familiar with the use of quinine drugs to treat malaria. Of course, malaria is a common disease in Sub-saharan Africa so you might be conversant with various treatment techniques, including the use of quinine drugs which we often buy over the counter in Nigeria. Parasites that cause malaria typically enter the body through the bite of a mosquito. Malaria is common in Africa, South America, and Southern Asia.

Quinine is used to treat malaria. What you may not know is that too much use of quinine has side effects one of which is blurred vision or in some cases, total blindness. You may say you are not in the medical field so you don’t need this information. But no knowledge is a waste. Knowing that quinine abuse could lead to blindness can help advice someone on the need to seek medical attention when there is a case of malaria; this could help you to be careful will over-the-counter drugs when you have malaria.

Blurred vision from quinine toxicity is well documented in literature. But an acute effect leading to blindness is not common. Quinine treatment for severe malaria is common practice. But there is potential toxic effect of quinine in which affects the eyes. Take a look at the conversation below between a health information seeker and a medical expert which exposes the nature of effect quinine drugs could have on the eyes. Using this medication improperly or without the advice of a doctor can result in serious side effects or death. But the focus here is how quinine treatment can lead to blindness.

The conversion entitled Can Malaria Cause Blindness was posted on malaria.com where people get answers from a medical expert on various health challenges they have. Checkout the frightening question from this health information seeker.

Can Malaria Cause Blindness?

Can you please help us? My husband got severe malaria and now he’s blind. He stayed 33 days in hospital.

We live in Portugal. My husband came back from Africa (Angola) on 2nd June 2012. On 3rd June he started feeling ill. He got worse next days. The symptoms were strong headache, high fever, chills, delirium, vomit, couldn’t breathe and weakness. He went to hospital on 7th June. On 8th June was diagnosed with Malaria (Plasmodium Falciparum). Doctors induced him in a coma (10 days) so he could breathe through a machine. He got kidney’s failure, cardiovascular collapse (he needed to be reanimated) and severe anemia. Doctors thought he would die… He woke up from coma on 18th June. On 19th June he couldn’t see anything, it was all dark… First Doctors told us it was due to the quinine treatment, that when quinine come out from the blood he would recover vision. Later exams revealed optic nerve damages. Sometimes he sees images only during few seconds… Can you help us? Do you think this blindness is reversible? Is there any treatment we can do? Are you aware of cases like this? He has 35 years old, we are in panic… Thank you in advance.

ANSWER

I think I have answered this question within one of the comments sections on the website, but will briefly address it here as well. Your doctors are right – the blindness is probably a side effect of the intravenous quinine treatment, which likely saved your husband’s life, but the high dosage is also somewhat toxic to the body. Most patients do recover their vision eventually; one report which I read said that in the short term, treatment with charcoal derivatives can help to lower quinine levels in the blood, thus encouraging faster recovery.

This conversation was first posted on malaria.com.

There is also another case study on how treatment of sever malaria with quinine led to blindness in a boy. The article entitled Acute Blindness In A Child After Quinine Treatment For Sever Malaria was published in the Journal of Medical Microbiology and Diagnosis. It is an educative piece you should also take a look at.

The Author

Chinenye Nwabueze

He is a Senior Lecturer in the Department of Mass Communication, Chukwuemeka Odumegwu Ojukwu University, COOU, (formerly Anambra State University), Igbariam Campus.

Leave a Reply

Your email address will not be published. Required fields are marked *

MassMediaNG © 2018
%d bloggers like this: